Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 206, NWS Lincoln, IL

July 15, 2003Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 15, 2003, 5:00 AM CDT for Marshall County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 5:00 AM CDT (10:00 UTC)
Expired
Jul 15, 2003, 6:00 AM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Marshall County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 151000
SVRILX
ILC123-151100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
500 AM CDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS

* UNTIL 600 AM CDT

* AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 10 MILES WEST OF LACON...MOVING SOUTHEAST AT 
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPARLAND
  LACON
  VARNA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4113 8956 4101 8960 4097 8922 4105 8910

$$

EH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:30 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 15, 3:30 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT TUE JUL 15 2003

MODELS MORE SIMILAR TODAY WITH ETA STILL A BIT SLOWER WITH THE COLD
FRONT MOVING SE THRU CENTRAL IL TODAY. LIKE PREVIOUS FORECASTER...
WILL TEND TO SIDE WITH THE ETA MODEL FOR SLOWER FRONTAL MOVEMENT.
FORECAST CONCERN IS CONVECTION CHANCES TODAY AND RISK OF SEVERE
WEATHER.

COLD FRONT EXTENDING FROM NW WI ACROSS EASTERN IA AND FAR NW MO
WHILE UPPER LEVEL TROF OVER THE UPPER MISSISSIPPI VALLEY. MCS AHEAD
OF COLD FRONT OVER EASTERN IA...NORTHERN IL AND SE WI AND MOVING SE
FUELED BY 40 TO 50 KFT LOW LEVEL JET. HAD LIKELY POPS FROM PEORIA
NORTH THROUGH MID MORNING...WITH PROB40 SOUTH OF PEORIA TODAY THOUGH
MAINLY THIS AFTERNOON SOUTH OF I-70. COLD FRONT PROGGED TO MOVE SE
TOWARD THE IL RIVER BY NOON...TO I-70 BY SUNSET AND PASS
LAWRENCEVILLE BY MIDNIGHT.  CONTINUE PROB30 CHANCE OF CONVECTION
FROM I-70 SOUTH THIS EVENING UNTIL FRONT PASSES. SPC HAS SLIGHT RISK
SOUTH OF I-70 TODAY WHERE ATMOSPHERE HAS MORE OF A CHANCE TO
DESTABLIZED THIS AFTERNOON AFTER MORNING MCS DECAYS. CAPES INCREASE
ABOVE 3000 J/KG AND LIFTED INDEX OF MINUS 6C SOUTH OF I-72 THIS
AFTERNOON. MORE HUMID TODAY WITH DEWPOINTS IN THE UPPER 60S TO MID
70S AND WARMER HIGHS IN THE UPPER 80S MOST AREAS.

HIGH PRESSURE OVER THE HIGH PLAINS TO DRIFT ACROSS IL WED AND EAST
OVER THE OHIO VALLEY THU AND PROVIDE A FAIR AMOUNT OF SUNSHINE AND
LESS HUMID AIR. GUIDANCE TEMPS SIMILAR AND NEAR SEASONABLE LEVELS
NEXT FEW DAYS AND FOLLOWED CLOSELY. A 600 DM 500 MB HIGH REMAINS
OVER THE SOUTHERN HIGH PLAINS AND KEEPS THE REAL HOT WEATHER SW OF
IL THIS WEEK. IL REMAINS IN A WNW UPPER LEVEL FLOW THIS WEEK WITH
NEXT WEATHER SYSTEM ARRIVING LATER FRI AND SAT. DID ADD CHANCE OF
CONVECTION FRI AFTERNOON NORTHERN CWA AND CHANCE SE CWA THIS WEEKEND
TO BETTER BLEND WITH SURROUNDING OFFICES. GFS MAY BE OVERDOING QPF
OVER IL FRI AND FRI NIGHT.

.ILX...NONE.

HUETTL
Hazardous weather outlook, Jul 14, 10:59 AM CDT, 18 hours 1 minute before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1059 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THIS IS A RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS PARTS OF
CENTRAL ILLINOIS...MAINLY TO THE NORTHWEST OF A ST LOUIS TO
CHAMPAIGN LINE. THE PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL BETWEEN MIDNIGHT AND 6 AM. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE AS A COLD FRONT MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY
AFTERNOON OVER SOUTHEASTERN ILLINOIS AS THE COLD FRONT CONTINUES TO
PROGRESS THROUGH THE STATE. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE BETWEEN NOON AND 6 PM.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ON SATURDAY AND SUNDAY
AS ANOTHER COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS CENTRAL
ILLINOIS...AS WELL AS TUESDAY AFTERNOON OVER SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:16 AM CDTSevere Thunderstorm WarningILXVermilion59 min
Jul 15, 7:27 AM CDTSevere Thunderstorm WarningILXChampaign48 min
Jul 15, 8:05 AM CDTSevere Thunderstorm WarningILXShelby55 min
Jul 15, 8:12 AM CDTSevere Thunderstorm WarningILXEffingham63 min
Jul 15, 8:16 AM CDTSevere Thunderstorm WarningILXVermilion29 min
Jul 15, 8:28 AM CDTSevere Thunderstorm WarningILXEdgar47 min
Jul 15, 8:43 AM CDTSevere Thunderstorm WarningILXClay47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.